Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 30, NWS Tucson, AZ

July 22, 2022Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 22, 2022, 3:25 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2022, 3:25 PM MST (22:25 UTC)
Expired
Jul 22, 2022, 5:44 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WGUS55 KTWC 222225
FFWTWC
AZC023-230130-
/O.NEW.KTWC.FF.W.0030.220722T2225Z-220723T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
325 PM MST Fri Jul 22 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 630 PM MST.

* At 325 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts up 
  to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sonoita and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3171 11052 3163 11049 3156 11059 3163 11071
      3168 11068 3173 11056

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
1 follow-up statement
038 
WGUS75 KTWC 230044
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
544 PM MST Fri Jul 22 2022

AZC023-230054-
/O.CAN.KTWC.FF.W.0030.000000T0000Z-220723T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
544 PM MST Fri Jul 22 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN SANTA CRUZ 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3171 11052 3163 11049 3156 11059 3163 11071
      3168 11068 3173 11056

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:02 PM MST, 23 minutes earlier.

Area forecast discussion, Jul 22, 3:02 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
302 PM MST Fri Jul 22 2022

.SYNOPSIS...
Very hot and moist today with near record highs in some
locations. Temperatures will fall back to near average this
weekend into next week as moisture increases and thunderstorms
become more likely. Upcoming storms will carry an increasing
flash flood threat along with strong winds and lightning.

&&

.DISCUSSION...Today through Thursday.

The Excessive Heat Warning remains in effect through 8 PM this
evening for the many lower desert locations. Scattered storms will
be possible today with even some lingering activity into the
overnight hours. Tucson could be in the crosshairs between 3PM-
7PM this evening with best chances for overnight activity in
Cochise County and along the international border.

Ridge over northern Arizona will begin to shift over the Four
Corners region going into tomorrow and continue eastward towards
the lower Mississippi River Valley into early next week. The flow
pattern will shift as a result, opening the door to some medium to
high grade monsoonal moisture. This influx will be facilitated by
a wave rotating around the mid-level ridge over the next couple of
days. This will all lead to a more active pattern in the coming
days. As of right now Sunday and Monday look to be the most moist
days with the highest PWAT values of 1.5-1.75 inches from Tucson
westward with portions of western Pima County reaching values of
2" or greater. There will still be plenty of moisture lingering
after Monday into mid- week but values should drop slightly.
Several rounds of widespread showers and storms are expected in
the Saturday to Monday time frame with the first round expected
to be Saturday evening into Saturday night. The aforementioned
wave will supply some extra forcing and overnight showers and
storms could have more strength than usual. Each round of
activity will impact the following rounds which makes it hard to
pinpoint a specific window for highest chances of stronger
storms. Storms that develop will carry a higher threat for flash
flooding with slower storm motion and training storms possible.
Lightning and strong winds remain other paramount threats. WPC
continues to include a portion of southeast Arizona in the a
"slight" risk for excessive rainfall each day Saturday through
Monday. Those with weekend plans outdoors should make sure to
check the forecast before heading out and have a plan in mind
in case the weather makes a turn for the worse.

&&

.AVIATION...Valid through 24/00Z.
Isolated to scattered SHRA/TSRA expected this afternoon from KTUS
south to KOLS. Localized +TSRA likely, especially along the
International Border. Lower cigs between 5-8k ft AGL can be expected
around precipitation, including gusty winds in excess of 40 kts.
Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
Temperatures will remain several degrees above average through
Saturday. Storms become more widespread this weekend into next
week as moisture increases area-wide, providing a greater
potential for heavy rainfall. Many locations should see at least a
wetting rain into next week, with many locations seeing areal
averages up to or greater than one half inch. Strong and erratic
outflow winds accompany the stronger storms, with otherwise
diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504-505-509.

&&

Public...Guillet
Aviation...Michael
Fire Weather....Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 1:23 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
123 PM MST Fri Jul 22 2022

AZZ508-512-222115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
123 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 215 PM MST...

At 123 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Chiricahua National Monument, or 18 miles west of
Rodeo. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of east central
Cochise County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3178 10949 3191 10947 3189 10926 3177 10928
TIME...MOT...LOC 2023Z 259DEG 2KT 3183 10934

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TGD
Special weather statement, Jul 22, 1:59 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
159 PM MST Fri Jul 22 2022

AZZ503-504-507-513-222145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
159 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of east central Pima,
western Cochise and northeastern Santa Cruz Counties through 245 PM
MST...

At 158 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 22 miles southwest of Benson, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sonoita and Elgin.

This includes the following highways...
 Route 82 between mile markers 30 and 46.
 Route 83 between mile markers 28 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 11042 3164 11067 3174 11085 3192 11059
TIME...MOT...LOC 2058Z 130DEG 9KT 3171 11058

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Jul 22, 2:46 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
246 PM MST Fri Jul 22 2022

AZZ510-222230-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
246 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of north central Graham
County through 330 PM MST...

At 245 PM MST, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Hannagan Meadow, or 36 miles northwest of Clifton,
moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point-Of-Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3342 10958 3324 10975 3341 10991 3349 10981
      3347 10977 3348 10975 3351 10974 3351 10973
TIME...MOT...LOC 2145Z 061DEG 6KT 3340 10974

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NGC/TGD
Special weather statement, Jul 22, 3:01 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST Fri Jul 22 2022

AZZ507-508-513-222245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
301 PM MST Fri Jul 22 2022

...A strong thunderstorm will impact portions of west central Cochise
County through 345 PM MST...

At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 11 miles east of Benson, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, St. David and Texas Canyon.

This includes the following highways...
 Interstate 10 between mile markers 306 and 320.
 Route 80 between mile markers 293 and 299.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 11007 3194 10999 3190 11027 3204 11033
TIME...MOT...LOC 2201Z 069DEG 11KT 3198 11012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NGC/TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:29 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 21, 6:30 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 21, 7:02 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 21, 7:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 22, 1:23 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 22, 1:59 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 22, 2:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz43 min
Jul 22, 2:46 PM MSTSpecial Weather StatementTWCGreenlee44 min
Jul 22, 3:01 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 22, 3:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 22, 3:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 22, 3:46 PM MSTSevere Thunderstorm WarningTWCCochise17 min
Jul 22, 3:49 PM MSTSevere Thunderstorm WarningTWCCochise, Graham27 min
Jul 22, 4:35 PM MSTSpecial Weather StatementTWC25 min
Jul 22, 4:39 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 22, 4:54 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.